Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 74, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 2019, 6:14 PM CDT for Clark County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2019, 6:14 PM CDT (23:14 UTC)
- Expired
- Jul 28, 2019, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 133 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:51 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873 WUUS53 KARX 282314 SVRARX WIC019-290000- /O.NEW.KARX.SV.W.0074.190728T2314Z-190729T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 614 PM CDT Sun Jul 28 2019 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northwestern Clark County in central Wisconsin... * Until 700 PM CDT. * At 613 PM CDT, a severe thunderstorm was located near Stanley, or 25 miles east of Eau Claire, moving northeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Thorp around 625 PM CDT. Other locations impacted by this severe thunderstorm include County O And Sterling Avenue, Junction, Eidsvold, Reseburg, The Blue Swamp and Withee. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 900 PM CDT for central Wisconsin. Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4503 9048 4477 9092 4503 9092 TIME...MOT...LOC 2313Z 223DEG 41KT 4488 9093 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ CA
2 follow-up statements
582 WWUS53 KARX 282331 SVSARX Severe Weather Statement National Weather Service La Crosse WI 631 PM CDT Sun Jul 28 2019 WIC019-290000- /O.CON.KARX.SV.W.0074.000000T0000Z-190729T0000Z/ Clark WI- 631 PM CDT Sun Jul 28 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHWESTERN CLARK COUNTY... At 630 PM CDT, a severe thunderstorm was located near Thorp, or 20 miles west of Medford, moving northeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northwestern Clark County, including the following locations... County O And Sterling Avenue, Junction, Eidsvold and Reseburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 900 PM CDT for central Wisconsin. Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4503 9048 4489 9073 4496 9092 4503 9092 TIME...MOT...LOC 2330Z 223DEG 41KT 4503 9073 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ CA
959
WWUS53 KARX 282350
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
650 PM CDT Sun Jul 28 2019
WIC019-290000-
/O.EXP.KARX.SV.W.0074.000000T0000Z-190729T0000Z/
Clark WI-
650 PM CDT Sun Jul 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY WILL
EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible in
portions of Clark County.
A Tornado Watch remains in effect until 900 PM CDT for central
Wisconsin.
LAT...LON 4503 9048 4489 9073 4496 9092 4503 9092
TIME...MOT...LOC 2350Z 223DEG 41KT 4518 9053
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:13 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 28, 2:13 PM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 213 PM CDT Sun Jul 28 2019 .SHORT TERM...(This evening through Monday) Issued at 213 PM CDT Sun Jul 28 2019 Early afternoon analysis showed the well-advertised shortwave trough and surface low moving across Minnesota. An attached warm front moved northward through the forecast area during the day, with a few showers and storms going up along and south of it. Widespread precip was seen farther west near the surface low and southward along a cold front. The main forecast concern in the short term is severe weather potential as this system continues northeastward toward Lake Superior and drags the cold front through the forecast area. The RAP has been consistent in developing plenty of shear, especially in the low levels, as it has the low deepening and 850 mb winds increasing rapidly toward late afternoon. Certainly looking like enough shear for some embedded supercell structures capable of damaging wind and even isolated tornadoes. However, severe weather potential could be inhibited a bit by lack of instability given all the persistent cloud cover and precip in the area. That said, latest 18Z SPC mesoscale analysis depicted 1000-1500 J/kg of MLCAPE across much of the forecast area, though capping does remain in place closer to the low where the best shear will be. Overall, thinking storms will be able to get going along the cold front late this afternoon as shear increases, with the greatest risk for severe weather in far northwestern portions of the forecast area, closer to the low (see SPC Slight Risk). As the front advances eastward tonight, expect showers and storms to gradually decrease in intensity, before completely exiting the area after sunrise. Gusty northwesterly wind behind the front will usher in some quiet and cooler weather for Monday, with highs generally in the mid 70s to lower 80s. .LONG TERM...(Monday night through Sunday) Issued at 213 PM CDT Sun Jul 28 2019 Much of the upcoming week looks to be fairly quiet. The upper level ridge axis will tilt more toward the northeast and cover much of the Upper Midwest. This will allow an area of high pressure at the surface to sink south over the Great Lakes from Canada early in the week and remain through the end of the work week. Cooler and less humid air with highs in the 70s Tuesday and Wednesday will gradually warm into the 80s for the end of the week with an increase in humidity as well. The upcoming weekend still looks to be in flux as to whether a system will move across the region and bring in some rain chances or not. Both the 28.00Z ECMWF and 28.12Z GFS show a short wave trough topping the upper level ridge over the Plains Friday. These models then drastically differ with the evolution of this short wave trough. The ECMWF brings it across the region with a chance of rain for the weekend while the GFS quickly dissipates the short wave trough, keeps the surface high in place and would have little to no rain for the region. The 28.12Z GEFS is also split on the rain chances so will have some small rain chances in the forecast for next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1248 PM CDT Sun Jul 28 2019 Spotty showers and a few storms will remain possible through the early afternoon hours, especially at LSE, before more widespread showers and storms along a cold front move in by late afternoon/early evening. Winds ahead of the front will remain southerly at around 10 kts, with 20 kt gusts possible at RST. Questions still remain on exact timing of storms at TAF sites, as current guidance depicts essentially two rounds of storms with perhaps a very brief break in between. For that reason, went with prevailing VCTS with TEMPO groups to try and time the first line. In addition, some guidance is significantly weaker with the second line, so confidence remains low on its timing/impact. For now, thinking the main first line of storms will remain MVFR, as the strongest storms look to be just north of both TAF sites, but will need to monitor for potential IFR ceilings and visibility. Storms will exit after midnight, with perhaps some lingering showers for a few hours along with MVFR ceilings. In addition, winds will become westerly/northwesterly behind the front. Guidance suggests the MVFR deck will scatter out after sunrise Monday, but will need to keep an eye on that, as there are some hints it could stick around into the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...CA LONG TERM...04 AVIATION...CA
Hazardous weather outlook, Jul 28, 9:06 AM CDT, 9 hours 8 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 906 AM CDT Sun Jul 28 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 906 AM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Rest of Today and Tonight Strong to severe thunderstorms will be possible across the area, mainly between 3 and 11 pm. Damaging winds will be the main threat. For areas generally along and north of Interstate 90, an isolated tornado will also be possible. The stronger storms could also produce some locally heavy rains and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/CA
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.